North Dakota, 2002Winter Storm in North Dakota, December 17 to 19, 2002
December 17 to 19, 2002 · NWS BIS · 36 events in 36 counties and zones
A low pressure system developed over southwestern South Dakota, intensified and moved northeast to northwestern Minnesotaduring the day on the 17th of December. A upper level system dropped south out of Canada bringing bands of snow from north central to east central North Dakotaon the 18th and 19th of December.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over southwestern South Dakota, intensified and moved northeast to northwestern Minnesotaduring the day on the 17th of December. A band of heavy snow fell across north central and parts of east central North Dakota.A upper level system dropped south out of Canada bringing bands of snow from north central to east central North Dakotaon the 18th and 19th of December. In addition to the snow, winds of 25 to 40 mph caused considerable blowing and driftingof the snow. Areas of freezing rain preceded the snowfall. The heaviest snowfall occurred over north central North Dakotawhere 12 to 19 inches accumulated and drifts over 6 feet reported in some areas. Over east central North Dakota 6 to 8inches of snow fell and in the far west and far south central North Dakota 3 to 5 inch snowfall was common. After a relatively mild autumn, it was the first major arrival of winter weather to affect the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 17, 2:00 PM CST, 52 minutes earlier.
Area forecast discussion, Dec 17, 2:00 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CST TUE DEC 17 2002
ALL THREE MODELS EVOLVE A MAJOR MID LATITUDE WAVE OVER THE NORTHERN
PLAINS TONIGHT THROUGH THURSDAY. THE MODEL DIFFERENCES ARE...OF
COURSE...WITH REGARDS TO THE AMOUNT AND LOCATION OF THE
PRECIPITATION. THE ETA SOLUTION IS THE MOST POTENT...WITH ITS
POWERFUL SURFACE LOW EJECTING STRAIGHT NORTH UP THE RED RIVER
VALLEY. THE AVIATION MODEL IS THE WEAKEST...WITH ITS SURFACE LOW
TAKING A TRACK ABOUT 200 MILES FURTHER TO THE EAST. THE NGM MODEL
FOLLOWS THE MIDDLE GROUND. THE ONLY NEGATIVE FACTOR IS THE FAR
SOUTHERLY POSITION OF THE UPPER JET STREAM. THIS MAY CAUSE THE LOW
TO STAY MORE TO THE SOUTH.
IN ANY EVENT...SNOW WILL ACCUMULATE TONIGHT THROUGH THURSDAY
MORNING...WITH STRENGTHENING WINDS WEDNESDAY NIGHT AND THURSDAY. NO
MATTER THE ACCUMULATION...THE COMBINATION OF SNOW AND
WINDS...FOLLOWING A VERY MILD AND DRY AUTUMN...CALLS FOR A WINTER
STORM WARNING FOR THE ENTIRE CWA.
IF THE ETA MODEL PROVES THE MOST ACCURATE...BLIZZARD CONDITIONS MAY
DEVELOP WEDNESDAY NIGHT AND THURSDAY.
.BIS...WINTER STORM WARNING...TONIGHT THROUGH THURSDAY...WEST AND CENTRAL
NORTH DAKOTA.
RS LEBLANGHazardous weather outlook, Dec 17, 4:05 AM CST, 10 hours 47 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CST TUE DEC 17 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY
...PATCHY FOG WITH ISOLATED AREAS OF DENSE FOG WILL COVER WESTERN
AND CENTRAL NORTH DAKOTA TODAY...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
...WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTWEST AND CENTRAL
NORTH DAKOTA LATE TONIGHT AND WEDNESDAY...
LOW PRESSURE OVER COLORADO WILL MOVE NORTHEAST AND INTENSITY OVERNIGHT
TONIGHT REACHING FAR WEST CENTRAL MINNESOTA WEDNESDAY AFTERNOON...
MEANWHILE AN UPPER LEVEL LOW WILL TRACK ACROSS SOUTH DAKOTA. THIS
STORM SYSTEM HAS THE POTENTIAL OF PRODUCING 4 TO 8 INCHES OF SNOW
OVER SOUTHWEST AND CENTRAL NORTH DAKOTA BY WEDNESDAY NIGHT. GUSTY
NORTHWEST WINDS TO 25 MPH WILL CREATE AREAS OF BLOWING AND DRIFING
SNOW. PRECIPITATION MAY BEGIN AS FREEZING RAIN OVER EAST CENTRAL
NORTH DAKOTA LATE TONIGHT AND EARLY WEDNESDAY BEFORE SWITCHING OVER
TO ALL SNOW LATER IN DAY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RGT
Winter Storm, Adams
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Adams forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Winter Storm, Billings
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Billings forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Winter Storm, Bottineau
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Winter Storm, Bowman
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Bowman forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Winter Storm, Burke
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Burke forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Winter Storm, Burleigh
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Burleigh forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Winter Storm, Dickey
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Dickey forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Winter Storm, Divide
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Divide forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Winter Storm, Dunn
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Dunn forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Winter Storm, Emmons
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Emmons forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Winter Storm, Foster
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Foster forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Winter Storm, Golden Valley
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Winter Storm, Grant
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Grant forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Winter Storm, Hettinger
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Hettinger forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Winter Storm, Kidder
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Kidder forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Winter Storm, La Moure
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- La Moure forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Winter Storm, Logan
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Logan forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Winter Storm, McHenry
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Winter Storm, McIntosh
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- McIntosh forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Winter Storm, McKenzie
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- McKenzie forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Winter Storm, McLean
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- McLean forecast zone
- Reported by
- BROADCAST MEDIA
Winter Storm, Mercer
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Mercer forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Winter Storm, Morton
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Morton forecast zone
- Reported by
- BROADCAST MEDIA
Winter Storm, Mountrail
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Winter Storm, Oliver
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Oliver forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Winter Storm, Pierce
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Winter Storm, Renville
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Renville forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Winter Storm, Rolette
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Winter Storm, Sheridan
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Winter Storm, Sioux
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Sioux forecast zone
- Reported by
- BROADCAST MEDIA
Winter Storm, Slope
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Slope forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Winter Storm, Stark
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Stark forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Winter Storm, Stutsman
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Stutsman forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Winter Storm, Ward
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Ward forecast zone
- Reported by
- BROADCAST MEDIA
Winter Storm, Wells
- When
- December 17, 2:52 PM CST to December 19, 4:00 PM CST
- Where
- Wells forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Winter Storm, Williams
- When
- December 17, 2:52 PM CST to December 18, 3:36 PM CST
- Where
- Williams forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, December 17, 20022 deaths · 17 injured · $500,000 · F2 · 1 event
- Ice Storm in Michigan, December 17 to 18, 2002$500,000 · 4 events
- Damaging Winds in Illinois, December 17 to 18, 2002$100,000 · 70 kt wind · 4 events
- Tornado in Missouri, December 17, 2002$50,000 · F0 · 1 event
- Ice Storm in Minnesota, December 17 to 18, 200214 events
- Hail in Kansas, December 17 to 18, 20021 in hail · 6 events
- Ice Storm in Wisconsin, December 17 to 18, 20024 events
- Extreme Cold in Florida, December 17, 20023 events
- High Wind in Alaska, December 17 to 19, 2002106 kt wind · 3 events
- Hail in Oklahoma, December 17, 20021 in hail · 3 events
- Ice Storm and Heavy Snow in Alaska, December 17, 20022 events
- Flooding in California, December 17, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327147, 5327248, 5327249, 5327250, 5327251, 5327252, 5327253, 5327254, 5327255, 5327256, 5327257, 5327258, 5327259, 5327260, 5327261, 5327262, 5327263, 5327264, 5327265, 5327266, 5327267, 5327268, 5327269, 5327270, 5327271, 5327272, 5327273, 5327274, 5327275, 5327276, 5327277, 5327278, 5327279, 5327280, 5327281, 5327282.